Recently, bevacizumab has become a key drug for treatment of metastatic colorectal cancer. Molecularly targeted agents such as bevacizumab can cause life-threatening adverse effects, though they are generally considered less toxic than cytotoxic drugs. Here, we review the case of a 76-year-old male rectal cancer patient with liver metastasis who suffered extensive bowel necrosis after administration of 5-fluorouracil-based chemotherapy with bevacizumab, and required a subtotal colectomy and end-ileostomy. Microscopic findings revealed extensive mucosal necrosis in the resected colon specimen and necrosis at the muscularis propria of the descending colon. Pathological findings suggested that the mucosal damage induced by chemotherapy may be exacerbated by treatment with bevacizumab, resulting in extensive necrosis.
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging
- Cancer Research